Alert archive / Colorado / Winter Weather Advisories in 2021

Winter Weather Advisory 37, NWS Denver/Boulder, CO

December 30, 2021Grand County, Jackson County, Summit County, Colorado

NWS Denver/Boulder, CO issued this winter weather advisory at Dec 30, 2021, 3:00 AM MST for Grand County, Jackson County, Summit County, Colorado. It took effect at Dec 30, 2021, 5:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 30, 2021, 3:00 AM MST (10:00 UTC)
In effect from
Dec 30, 2021, 5:00 PM MST
Expired
Dec 30, 2021, 1:57 PM MST
In force
Issued by
NWS Denver/Boulder, CO

Counties Grand County, CO, Jackson County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 146 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 10.0 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter weather advisory went out at Dec 29, 8:31 PM MST, 6 hours 29 minutes earlier.

Area forecast discussion, Dec 29, 8:31 PM MST, 6 hours 29 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
831 PM MST Wed Dec 29 2021

.UPDATE...
Issued at 825 PM MST Wed Dec 29 2021

Colorado remains under a moderate to strong west to southwest
flow aloft. The plains are mainly clear this evening while there
is shallow moisture in the mountains with areas of light snow
continuing. Based on GJT sounding, moisture mainly below 650mb.
Mainly light snow overnight over the mountains with a general 1-3
inches. Water vapor showing upstream elongated trof over the
Northern Rockies and northern Great Basin. This trof showing very
little upward ascent before stronger subsidence moves in around
18z Thursday. This is about the time that some drying moves in and
mountain moisture becomes even more shallow. With this subsident
flow, the winds are expected to increase during the afternoon
hours as the airmass becomes well mixed below 630mb. Appears
strongest winds expected between 16z-00z and especially across
Boulder and larimer counties as both RAP/HRRR showing peak gusts
in the 60-80kt range. A bit surprised with the healthy winds
being generated with lack of mountain top stability, upstream
moisture and too much shear. May be just the shear amount of brute
force winds (50-60kt)coming over the peaks and enough subsidence.
The winds will also spread out over the plains in the afternoon
with the subsidence and tightening surface pressure gradient.

The winter storm warnings go into effect at 5 am but overall
snowfall intensities don't look all that significant during the day.
The biggest problem may be the light snow coupled with the very
strong winds and reduced visibilities over the passes.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 142 PM MST Wed Dec 29 2021

Periods of light snowfall will continue for the mountains. With the
lack of upper level forcing until the weak shortwave arrives, PoPs
were decreased for this afternoon through early this evening.
Highest snowfall amounts through this evening remain 2-4 inches
mainly near Highway 14. Blowing snow, snow drifts and slick roads
may cause hazardous travel on the high country roads. Tonight,
low temperatures will be similar to yesterday as areas east of
Interstate 25 remain in the mid teens to lower twenties. Mountains
and valleys will drop to the single digits.

Snowfall intensity will increase across the mountains and valleys
late tonight into Thursday morning with increasing mid level
lapse rates (7-7.5 C/km) and stronger lift to support orographic
forcing, especially on the northeastern western facing slopes.
Additional snowfall amounts of 2-3" are possible for the high
country through Thursday afternoon. Mid level winds increase to
50-60kts and pressure gradients become tighter in the foothills
and mountain bases Thursday morning. Westerly winds will increase
producing gusts up to 45-55 MPH for the foothills and the highest
peaks receiving gusts up to 75 MPH. Areas of the adjacent plains
and urban corridor will experience gusts up to 25-30 mph briefly
until Thursday evening.

.LONG TERM...(Thursday night through Wednesday)
Issued at 142 PM MST Wed Dec 29 2021

Highlights...

* Mountains...Heavy snow, strong winds, dangerous travel Thu-Fri
* Plains......Snow expected NYE, heaviest starting Friday PM
* Coldest air of the season Friday into Saturday
* Warmer, drier starting Sunday

An interesting pattern these next couple of days as we finally
expect to buck the trend of the seemingly impenetrable Front
Range, and stand a high chance of ringing in the New Year with a
blanket of white across most (if not all) of our CWA.

Snowfall will intensify across our mountains Thursday night in
association with a modest moisture increase, steepening lapse rates,
and some enhancement in orographic forcing given a slight upward
trend in westerly winds. Surface winds will still be breezy
overnight for the higher elevations, with widespread gusts 30-45 mph
resulting in abundant blowing/drifting snow and treacherous driving
conditions.

By about mid Friday morning, an approaching upper-level trough and
corresponding surface front will descend into northern CO, sweeping
across our CWA through the afternoon and shifting the heavier snow
into the southern Front Range and plains later in the day, where
confidence is now high in accumulating snow. Over the past 24-36
hrs, there's been a notable upward trend in precipitation amounts
across practically all ensemble guidance with the axis of higher
totals shifting southward from southeastern WY into northeastern CO.
As usual, there's still come considerable uncertainty in snowfall
totals as noted by the spread in SREF/WPC plumes, with several
factors battling against each other. On the one hand, forecast
soundings indicate a deep (~100mb) and saturated Dendritic Growth
Zone (DGZ) for several hours in the afternoon, which would result in
high snow ratios and help boost snowfall accumulations. In addition,
surface winds have been trending increasingly northeasterly behind
the front, which would favor enhanced upslope flow for the higher
elevations around the urban corridor. Worth mentioning there is some
potential for snow band development behind the front which could
locally increase amounts, however confidence is low. Other factors
are not as bullish. Lift is one of those, with QG Omega fields
looking rather modest, and not much in the way of upper-level jet
support.

All this to say...boosting plains snow totals some for this
afternoon's forecast package to reflect recent trends and deep
DGZ/upslope flow potential. This translates into forecast snow
totals generally in the 3-6" range for the Denver metro, with a
swath of 2-4" extending eastward through the plains. Much of the
higher elevations of the mountains stand to pick up 10-20"+ storm-
total starting Thursday. If the forecast holds, it may
necessitate winter headlines for the foothills and portions of the
plains. Being ~48 hrs out, there's still room to trend in either
direction. One thing is quite certain however - expect
temperatures to crash quickly behind the front. Friday highs look
to remain in the 30's across the plains. Plan for a cold New
Year's Eve celebration if outdoors, with lows dropping into the
single digits overnight.

Saturday will be considerably colder, especially with expected snow
cover across the region. Anticipate that lows will struggle to climb
much above the 20-degree mark, with our mountains stuck in the
single digits and teens. There will be some lingering snow showers
Friday night and perhaps into early Saturday morning, but most areas
should be dry by daybreak, and certainly by midday with skies
gradually clearing throughout the afternoon/evening. Despite some
warming aloft, anticipated snow cover and clear skies should provide
for another very cold night across NE CO.

The trough moves quickly eastward over the weekend, and a moderate
ridging pattern will take its place across the central US. We will
warm up quickly, and highs on Sunday could easily be 20-30 warmer
than Saturday. Dry weather with mostly sunny/clear skies will
prevail Sunday through Tuesday, and temperatures will rebound to
above-normal values by early next week. The next shot at
precipitation will around the middle of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 825 PM MST Wed Dec 29 2021

VFR with mainly clear skies tonight. Surface winds s-se at APA/DEN
and will continue to shifting s-sw towards midnight. Main impact
on Thursday will be increasing sw-w winds mid morning through the
afternoon with speeds of 20-25kt and gusts 30-40kt possible,
especially between 18-23Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 5 AM to 11 PM MST Thursday for COZ033-035.

Winter Storm Warning from 5 AM Thursday to 5 AM MST Saturday for
COZ031-033-034.

&&

UPDATE...Entrekin
SHORT TERM...AD
LONG TERM...Rodriguez
AVIATION...Entrekin
Hazardous weather outlook, Dec 29, 10:07 AM MST, 16 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1007 AM MST Wed Dec 29 2021

COZ030>051-301715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1007 AM MST Wed Dec 29 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Snowfall continues for the mountains and valleys. Periodically,
snowfall will cease due to a lack of favorbale conditions but
skies will remain mostly cloudy. Snowfall rates will begin to
increase by this evening along with wind gusts up to 45 MPH.
Accumulations of 2- 3 inches Expect hazardous traveling conditions
in the high country due to blowing snow, large snow drifts, and
slick roads. Areas across the plains and urban corridor will
experience afternoon highs similar to yesterday near the mid 30s.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Mountain snow will intensify through the day Thursday, with
heaviest snow expected Thursday night into Friday morning.
Gusty west winds will lead to areas of blowing snow and
treacherous travel conditions across the higher elevations. Snow
showers will expand across the Front Range and plains during the
day Friday, with impactful accumulations increasingly likely,
particularly during the afternoon and evening. Snow showers should
mostly end by daybreak Saturday. Much colder behind Friday's
front, with highs on Saturday firmly below freezing and lows in
the single digits, and even colder wind chills. Warmer and drier
starting Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 3:00 AM MSTWinter Storm WatchBOUBoulder, Broomfield, Clear Creek, Douglas, Gilpin, Jefferson and 3 more11 hr
Dec 30, 1:57 PM MSTWinter Weather AdvisoryBOUAdams, Arapahoe, Broomfield, Denver, Douglas, Elbert and 7 more45 hr

Nearby

Winter Weather Advisories in Colorado, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.